MAY M. ALHASHIMI, M.D.; STEVEN H. KRASNOW, M.D.; ANITA JOHNSTON-EARLY, R.N.; MARC L. CITRON, M.D.; MARTIN H. COHEN, M.D.
To the editor: Cassileth and colleagues (1) have shown that high-dose dexamethasone therapy alleviates cancer therapy-induced emesis while producing less toxicity than other commonly used antiemetics. Before dexamethasone becomes the antiemetic of choice for cancer therapy, however, its effect on chemotherapy response rates, response durations, and survival must be determined.
Several clinical and experimental studies have indicated that high-dose or prolonged corticosteroid treatment adversely affects chemotherapy efficacy. In one study, patients with metastatic lung cancer were randomly assigned to receive intermittent high-dose cyclophosphamide with or without prednisolone, 100 mg/m2 orally for 2 days. The response rate was 57% for cyclophosphamide
Learn more about subscription options.
Register Now for a free account.
ALHASHIMI MM, KRASNOW SH, JOHNSTON-EARLY A, CITRON ML, COHEN MH. Risks in Antiemesis Using Dexamethasone. Ann Intern Med. 1984;101:281. doi: 10.7326/0003-4819-101-2-281_1
Download citation file:
Published: Ann Intern Med. 1984;101(2):281.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only